The government is investigating 120 deaths among users of patches that emit the painkiller fentanyl and warned patients yesterday to use the powerful narcotic properly to avoid accidental overdose.
The Food and Drug Administration is probing whether the deaths are related to inappropriate use of the painkiller or factors related to the product's quality.
At least some may have been accidental overdoses, and some reports suggest that patients or those prescribing the medication were not aware of crucial safety information on the drug's label, said the FDA's Robert Meyer.
Among the warnings in patient information sheets issued yesterday:
* Fentanyl patches can cause trouble breathing, which can be fatal. Users should seek emergency help if they have trouble breathing or extreme drowsiness with slowed breathing; feel faint, dizzy or confused; or have other unusual symptoms. These symptoms can be signs of an overdose.
* The patches are only for moderate-to-severe, round-the-clock pain expected to last for weeks.
* The patches should not be a patient's first narcotic painkiller and are only for people who are used to morphine or opioids.
* People with sudden or severe asthma or a gastrointestinal problem called paralytic ileus should not use the patches.
* Patches should be stored out of reach of children and discarded by sticking the adhesive sides together and flushing them down the toilet, not in trash cans.
Abuse of fentanyl patches is a recurring problem because they contain such a high concentration of the controlled substance. But Meyer said the current concern stems from legitimate patient use.
"The directions . . . must be followed exactly to prevent death or other severe side effects from overdosing," the FDA warned in letters to doctors that also advise prescribing the lowest possible dose.
The patches were first approved under the brand name Duragesic in 1990, and a generic version hit the market in February.